It is well known that the prevalence of REM-sleep-behavior disorder (RSBD) is high in patients suffering from narcolepsy (Schenck and Mahowald 1992). The symptoms of RSBD such as violent behavior during REM sleep carry a considerable risk for patients and their bed-partners. Pharmacological treatment is frequently needed and clonazepam, a sedating benzodiazepine, is highly effective (Schenck and Mahowald 1996). However, benzodiazepines may have adverse effects on nocturnal breathing although the respective evidence is conflicting (Bonnet et al. 1990; Guilleminault et al. 1988; Hanly and Powles 1993; Mendelson et al. 1981). We herein present the case of a patient suffering from narcolepsy, RSBD, and periodic leg movement in sleep syndrome (PLMS). During treatment with clonazepam the patient developed a severe obstructive sleep apnea syndrome (OSAS) that disappeared after clonazepam treament was discontinued.
A 58-years old male patient (body weight 94 kg, height 170 cm, body mass index 32.5 kg/m2) suffered from narcolepsy with cataplexy, hypnagogic hallucinations, sleep paralysis, excessive daytime sleepiness, and disrupted night sleep for 35 years. He carried the HLA-DR2 antigen, and sleep-onset REM-episodes had repeatedly been observed during night sleep and multiple sleep latency test recordings. The last night sleep recording performed six years prior to the present examination did not show a relevant amount of obstructive apneas (apnea-hypopnea index (AHI) < 5 per hour), but snoring was observed. Narcolepsy had been treated in the past with various drugs, including methylphenidate, tranylcypromine, desipramine, and protriptyline. After five years of clomipramine treatment the symptoms of narcolepsy worsened and, in addition, the patient started to complain about symptoms of RSBD: He had vivid dreams and showed violent behavior during sleep, which caused several traumatic events including a costal fracture. To prevent further self-injuries he fixed himself with a belt in bed during sleep. He was admitted to our sleep laboratory for evaluation and we performed several polysomnographic recordings, each including two electroencephalograms (C4-A1, C3-A2), two electrooculograms, electromyograms of the chin and of both anterior tibial muscles, one lead electrocardiogram, oxygen saturation, air-flow, and measuring of thoracal and abdominal respiratory movements. Visual sleep scoring was performed according to Rechtschaffen and Kales (1968). The results are shown in Table 1.
During the first examination – the patient was treated with clomipramine exclusively – numerous periodic leg movements in sleep and REM sleep episodes without atonia, a typical sign of RSBD (Schenck et al. 1986), were present. The AHI was below 10 per hour, and some short obstructive apneas occurred. Following the initiation of clonazepam treatment the AHI rose sharply and the duration of apneas and the maximal SaO2 decrease during apneas was more pronounced (see ''Table 1). Anticataplectic treatment was changed from clomipramine to protriptyline, but still a relevant OSAS persisted. Finally clonazepam treatment was stopped and the AHI returned to normal values. REM sleep without atonia still could be observed, but the patient did not complain anymore about symptoms of RSBD. Therefore we decided not to initiate an alternative treatment for RSBD. The PLMS-index did not show relevant changes across time.
We present herein for the first time the case of a patient suffering from narcolepsy, RSBD, and PLMS, who developed an OSAS during treatment with clonazepam. PLMS are frequently found in narcoleptic patients (Baker et al. 1987) and an increased prevalence of RSBD in this patients is well established (Schenck and Mahowald 1992). The present patient developed RSBD symptoms for the first time when he was treated with clomipramine, a coincidence which was earlier observed by Schenck et al. (1996). It is interesting to note that the present patient continued to show polygraphic signs of RSBD when clomipramine was discontinued and protriptyline treatment was started, but discontinued to complain about symptoms of RSBD. However, the time of observation was too short to conclude that protryptiline does not trigger RSBD in narcoleptic patients.
Although the available data on the effects of benzodiazepines, and of clonazepam in particular, are conflicting (Bonnet et al. 1989; Guilleminault et al. 1988; Hanly and Powles 1993; Kimura et al. 1998; Mendelson et al. 1981), the present data provide convincing evidence that clonazepam can induce disturbances of nocturnal breathing. A causal relationship is suggested by the finding that the AHI rose sharply when clonazepam treatment was started and promptly decreased when clonazepam treatment was stopped. Because our patient was overweight and snored before the treatment, it is possible that detrimental effects of clonazepam on nocturnal breathing occur in predisposed individuals only. We conclude from the present case that patients treated with clonazepam should be carefully monitored for the possible development of OSAS.